Tornadoes · United States · Colorado · 2016

EF0 tornado, Kit Carson, Colorado, May 26, 2016

This EF0 tornado ran 0.0 miles across Cheyenne County on May 26, 2016, touching down at 5:05 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2016
Touchdown
5:05 PM MDT (23:05 UTC)
Lifted
5:08 PM MDT (23:08 UTC)
On the ground
3 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
38.640, -102.752
Lift-off point
38.640, -102.752
Record number
1605261705-01

What the Weather Service recorded

Scattered strong to severe thunderstorms moved into East Central Colorado during the latter half of the afternoon. During the late afternoon a few of the storms produced a widespread swath of wind damage with wind speeds estimated up to 90 MPH. A wall of dust was reported along the leading edge of these intense winds. Kit Carson County law enforcement closed westbound traffic from Cheyenne Wells west on Highway 40 for two hours due to debris in the roadway. Highway 287 south of Kit Carson was also closed due to semis being blown over from the intense winds. Two tornadoes were reported ahead of the widespread damaging winds. One north of Seibert and one south of Kit Carson. No damage was reported with these tornadoes since they were over open country.

Touched down roughly two miles east of Highway 287 just south of CR C. The landspout moved little if any during its lifetime. No damage was reported as it remained in unpopulated areas of the county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:05 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
18:05 UTC01:00 UTCTornado WatchGLD
22:49 UTC23:30 UTCSevere Thunderstorm WarningGLD
23:08 UTC23:23 UTCTornado WarningGLD
23:20 UTC00:00 UTCSevere Thunderstorm WarningGLD
01:45 UTC02:58 UTCHigh Wind WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 26, 1:48 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 26, 1:48 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu May 26 2016

Across the Tri State region this afternoon...a mix of psunny to
msunny skies as the region lies west of a warm front currently over
the central portion of Kansas. Temps are ranging in the lower to mid
70s w/ dewpts ranging from the 45f to 50f west to the lower to mid
60s east due to the proximity to a warm front. To our west...a slow
moving upper low over the 4-corners region of the country will make
its way towards the Tri State region overnight.

Do expect areal coverage of trw to increase as the afternoon/evening
hours progress...which will be in tandem to the approach of the
upper low to our southwest. Strong shear...current sb cape values
approaching 1500-3000 j/kg especially in locales closest to the warm
front...could produce severe storms with tornadoes. The area could
also see 1-2" hail...winds 60-70mph or higher with any storms.
Training of thunderstorms could also bring heavy rainfall and
potential flooding to some areas.

The combination of these these factors has put the area into mainly
an enhanced to moderate risk for severe wx...which has resulted in a
tornado watch for the cwa until 01z-03z.

Going into Friday with the upper low will begin to move over the
cwa...model dynamics for severe wx will shift east of the
cwa...but do expect trw/rw thru the day due to the slow mvmnt of
the system.

For temps...overnight lows tonight and daytime highs Friday will be
highly dependent on areal coverage of clouds/precip over the area.
Looking for lows to range in the lower to mid 50s and highs Friday
to range from the mid 60s west to the mid 70s east.

.LONG TERM...(Friday night through Thursday)
Issued at 110 PM MDT Thu May 26 2016

Upper low will be moving over the area Friday night which result
in widespread showers and thunderstorms through the evening hours
then gradually pulling out to the northeast after midnight. Some
light precipitation may linger in the far northeast counties
around McCook through Saturday morning before ending. There will
be a limited severe threat early Friday evening but as the surface
cold front sweeps through the severe threat will end relatively
early Friday night.

Storms on Saturday afternoon will be isolated and tied to surface
heating in the higher terrain of eastern Colorado/Palmer Divide.
Upper forcing will be quite weak with only a hint of a shortwave
trough in the zonal flow. Surface instability will also be weak so
do not think there will be much of a severe threat. An increase in
activity is expected on Sunday as the upper flow becomes southwest
with a weak embedded shortwave trough. Moderate instability is
forecast but deep layer shear of only 20-30kts will probably
keep any severe threat on the low end.

The unsettled pattern continues into early next week with a cut
off low over the northern plains resulting in general troughiness
across the central plains. However by the middle of the week that
system will lift into central Canada with shortwave ridging trying
to build over the central Rockies and adjacent plains. As a result
expect precipitation chances to decrease and temperatures increase
during that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu May 26 2016

Scattered thunderstorms will develop around mid afternoon as upper
low approaches from the central Rockies. Some of those storms may
become severe with large hail and damaging winds. Storms will
become more widespread this evening as the upper low moves onto
the plains. Overnight...low clouds and areas of fog will be
possible due to low level upslope winds and plenty of low level
moisture available. Low cigs and reduced visibilities may persist
into Friday morning.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...024
Hazardous weather outlook, May 26, 10:31 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU MAY 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS
MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2
INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 26, 4:53 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 26 2016

COZ091-262315-
KIT CARSON COUNTY CO-
453 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE
MARKERS 440 AND 447.
 HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER
211.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243
TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220

DR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

11.1 hours before the tornado, 143 km from the path. May 26, 2016.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -269, lifted condensation level 1579 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-269 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

0.9 hours after it, 143 km from the path. May 27, 2016.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89127, lifted condensation level 972 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89127 J/kg
Surface CAPE
176 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 64 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:10 UTC110° 15 kt1003.7
21:30 UTC180° 11 kt181003.4
21:50 UTC120° 24 kt1003
21:53 UTC7749120° 21 kt301003
21:55 UTC120° 19 kt1003
22:00 UTC120° 15 kt1002.7
22:05 UTC120° 13 kt1003
22:10 UTC130° 13 kt1003
22:15 UTC120° 15 kt1003
22:20 UTC110° 12 kt1003
22:25 UTC120° 12 kt1003
22:30 UTC100° 9 kt1003
22:35 UTC100° 11 kt1003
22:40 UTC100° 9 kt1002.7
22:45 UTC100° 8 kt1002.7
22:50 UTC80° 11 kt1003
22:53 UTC775070° 8 kt1003.7
22:55 UTC 1004.7
23:00 UTC 1004.7HZ
23:05 UTC300° 1005.1HZ
23:10 UTC 1005.1HZ
23:15 UTC320° 29 kt1004.7HZ
23:20 UTC320° 25 kt1004.7HZ
23:25 UTC320° 25 kt1004.4
23:30 UTC330° 24 kt1004.1
23:35 UTC330° 17 kt1004.1
23:40 UTC320° 16 kt1004.4
23:45 UTC330° 18 kt1004.4
23:50 UTC340° 21 kt1004.4
23:53 UTC6244330° 23 kt311004.7
23:55 UTC330° 23 kt1004.7
00:00 UTC330° 25 kt1004.7
00:05 UTC330° 23 kt1004.4
00:10 UTC320° 22 kt1004.4
00:15 UTC320° 23 kt1004.4
00:20 UTC330° 24 kt1004.7
00:25 UTC330° 23 kt1004.1
00:30 UTC340° 20 kt1003.7
00:35 UTC340° 22 kt1003.7
00:40 UTC340° 26 kt1004.4
00:45 UTC 1004.1
00:50 UTC340° 25 kt1004.4
00:53 UTC6144340° 20 kt381004.4
00:55 UTC340° 23 kt1004.4
01:00 UTC340° 22 kt1004.4

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:28 UTCHAIL 1HaswellKiowa, CO
22:35 UTCTSTM WND DMGHaswellKiowa, CO5 TO 6 INCH DIAMETER TREE BRANCH BLOWN OFF OF TREE.
22:35 UTCTSTM WND GST 60HaswellKiowa, COSEVERAL TREE BRANCHES RIPPED OFF.
22:35 UTCHAIL 1HaswellKiowa, CO
22:40 UTCHAIL 1HaswellKiowa, CO
23:00 UTCTSTM WND DMG7 Nw EadsKiowa, COMULTIPLE TREES DOWNED DUE TO ESTIMATED WINDS NEAR 75 MPH.
23:00 UTCTSTM WND DMG8 N EadsKiowa, COROOF DAMAGE TO A HOME WITH ESTIMATED WINDS CLOSE TO 60 MPH.
23:01 UTCTSTM WND DMGHaswellKiowa, COWINDOWS BROKEN BY STRONG WINDS AND HAIL.
23:05 UTCTORNADO8 Sse Kit CarsonCheyenne, CO
23:09 UTCTSTM WND GST 905 Se Kit CarsonCheyenne, CO
23:12 UTCTSTM WND GST 76Kit CarsonCheyenne, CO
23:15 UTCTSTM WND DMGKit CarsonCheyenne, CO2 ROOF COLLAPSES REPORTED AS WELL AS NUMEROUS TREES DOWN.
23:20 UTCTSTM WND DMG3 N EadsKiowa, COSEMI TRUCK AND TRAILERS BLOWN OVER ON HIGHWAY 287 BETWEEN MM 115 AND 120. TIME ESTIMATED
23:23 UTCTORNADO1 N FirstviewCheyenne, CO
23:31 UTCTSTM WND GST 6111 Wnw FirstviewCheyenne, COMESONET STATION 10 WNW FIRSTVIEW /C9626/
23:31 UTCTSTM WND GST 619 Nne Kit CarsonCheyenne, CO
23:50 UTCTSTM WND GST 60Cheyenne WellsCheyenne, CO
01:25 UTCTSTM WND DMGKit CarsonCheyenne, COROOF COLLAPSE, SEVERAL SEMI TRUCKS TURNED OVER, MULTIPLE TREES AND POWER LINES DOWN ACROSS TOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 26, 2016

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2612:30 PM CDTEF1Brazos, TX2.950$7.0 million
May 262:03 PM CDTEF0Riley, KS0.025
May 262:20 PM CDTEF1Pottawatomie, KS5.5100
May 263:03 PM CDTEF0Washington, TX0.330$10,000
May 263:20 PM CDTEF0Grimes, TX0.130$50,000
May 263:28 PM CDTEF1Grimes, TX0.150$100,000
May 263:29 PM CDTEF2Grimes, TX1.3100$200,000
May 264:00 PM CDTEF0Shawnee, KS0.025
May 264:06 PM CDTEF0Shawnee, KS1.850
May 265:03 PM CDTEF0Johnson, MO1.425
May 265:52 PM CDTEF1Montgomery, TX1.0300$100,000
May 265:23 PM MDTEF0Kit Carson, CO4.125
May 268:01 PM CDTEF1Coleman, TX5.4400
May 268:10 PM CDTUnratedHemphill, TX0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.